Tornadoes · United States · Alabama · 2003

F1 tornado, Honoraville, Alabama, July 1, 2003

This F1 tornado ran 3.0 miles across Crenshaw County on July 1, 2003, touching down at 4:42 AM CDT and reaching 600 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 1, 2003
Touchdown
4:42 AM CDT (09:42 UTC)
Path length
3.0 miles (4.8 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Crenshaw County
Touchdown point
31.920, -86.380
Lift-off point
31.950, -86.400
Record number
514

What the Weather Service recorded

A tornado, that was spawned as Tropical Storm Bill moved inland, first touched down just east of the intersection of County roads 11 and 86 on Mothershed road which is just northeast of Honoraville. The tornado was narrow at the beginning and damage was limited to trees. The tornado tracked north along Mothershed road and some trees fell on a few homes and some shingles were blown off. Two sheds were also blown down. The tornado then crossed County road 68 where the major damage to homes occurred. A brick home had its roof blown off and parts of the brick walls were blown down. Several manufactured homes were also damaged. The tornado reached its maximum width of about 600 yards here. The tornado then tracked north northwest across open forests where the width of damage narrowed to a couple hundred yards. The tornado then lifted back into the clouds near Faulk road and County road 11. A manufactured home on Faulk road had its roof torn off and the home was shifted off its blocks. The home was oriented parallel to the movement of the storm. Other than minor scrapes and bruises, no injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Jul 1, 4:13 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 1, 4:13 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CDT TUE JUL 1 2003

.SHORT TERM...THE REMNANT LOW OF FORMER TROPICAL STORM BILL
CONTINUES TO MOVE NORTHEAST OUT OF SOUTHEAST MISSISSIPPI. NOW CAUGHT
UP IN THE WESTERLIES...BILL WILL CONTINUE NORTHEAST INTO CENTRAL AND
NORTHERN ALABAMA TODAY...LIFTING UP INTO THE MID ATLANTIC WEDNESDAY.
AS FAR AS WINDS...GRADIENT REMAINS TIGHT AROUND BILLS
CIRCULATION...SO EXPECT BREEZY CONDITIONS THIS MORNING...BEFORE
BEGINNING TO DECREASE THROUGH THE COURSE OF THE AFTERNOON AS THE
LOW CENTER FILLS. STILL HAVE TO CONTEND WITH SOME ORGANIZED HEAVY
RAIN BANDS OVER THE EASTERN PORTIONS OF THE FORECAST AREA THIS
MORNING. WILL BE QUITE SQUALLY...AS WELL...IN BANDS WITH WIND GUSTS
TO AROUND 35 MPH AT TIMES. DUE TO RADAR TRENDS WE WILL EXTEND THE
FLASH FLOOD WATCH...EAST OF A LINE FROM CAMDEN TO MONROEVILLE TO
BOONEVILLE TO BAY MINETTE THROUGH NOON TODAY. ISOLATED TORNADOES ARE
ALSO A THREAT IN THE EASTERN ZONES AS RAIN BANDS ROTATE AROUND BILLS
CIRCULATION. AFTER COORDINATION WITH JAN AND LIX...WILL HAVE
SCATTERED COVERAGES OVER THE WESTERN ZONES IN THE WAKE OF BILL.
TEMPERATURES WARMING UP ALSO UNDER WESTERLY FLOW. SLIGHTLY COOLER IN
THE EAST WHERE RAIN IS EXPECTED TO LINGER LONGER. ALTHOUGH BILL IS
LIFTING OUT OF THE AREA TODAY...ALL SHORT RANGE MODELS SUGGEST THAT
DEEP MOISTURE WILL LINGER. THIS APPEARS REASONABLE...GIVEN
ORIENTATION OF UPPER LEVEL WEST TO SOUTHWEST FLOW. SUBTLE MID LEVEL
DISTURBANCES CAUGHT UP IN THE FLOW WILL INTERACT WITH DEEP
ATMOSPHERIC MOISTURE CONTENT...(PRECIPITABLE WATERS 2 INCHES) FOR A
MODERATE TO HIGH COVERAGE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG
THE SOUTHERN SECTIONS. MOS GUIDANCE SUGGESTS HIGHEST POPS ALONG THE
COAST AND LESS INLAND THROUGH MID WEEK.

.EXTENDED...NOT LOOKING FOR ANY MAJOR CHANGES.

.MARINE...STILL DEALING WITH STRONG ONSHORE GRADIENT FLOW OVER THE
MARINE WATERS TODAY WITH COASTAL FLOODING OVER THE ALABAMA WATERS
THROUGH EARLY AFTERNOON. A COASTAL FLOOD WATCH REMAINS UP
OVER THE FLORIDA WATERS THROUGH NOON. AS BILL MOVES AWAY...WINDS
DECREASE BY TONIGHT WITH CONTINUED IMPROVEMENT THROUGH THURSDAY. SEAS
WILL LAG BEHIND...BUT EXPECTED TO SUBSIDE.

.FIRE...NO CONCERNS. /10

.PRELIMINARY TEMPS / POPS...

MOBILE     85 74 87 74 / 70  40 60 40
PENSACOLA  84 75 88 77 / 80  40 60 40
DESTIN     82 77 86 77 / 100 40 60 40
EVERGREEN  83 71 87 72 / 80  30 60 40
WAYNESBORO 86 71 89 72 / 40  20 60 20
CAMDEN     82 70 88 72 / 80  20 60 20

.MOB...
AL...FLASH FLOOD WATCH ALZ054>060-062-064 THRU 12 PM.
     COASTAL FLOOD WARNING ALC003-097 THRU 2 PM.
     COASTAL FLOOD WARNING GMZ630-650 THRU 2 PM.
     SMALL CRAFT ADVISORY GMZ630-650-670 TODAY.
FL...FLASH FLOOD WATCH FLZ001>006 THRU 12 PM.
     COASTAL FLOOD WATCH FLZ002-004-006 THRU 12 PM.
     COASTAL FLOOD WATCH GMZ655 THRU 12 PM.
     SMALL CRAFT ADVISORY GMZ655-675 TODAY.
MS...NONE.
Hazardous weather outlook, Jun 30, 5:58 AM CDT, 22 hours 44 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA
TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE
NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE
EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE
CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL
MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM
EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY...
CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND
STREAMS ALSO HAVE THE POTENTIAL TO FLOOD.

ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA...
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER
SOUTHEAST MISSISSIPPI.

ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL
ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED
HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT...
THERE IS A RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST
OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE
STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE
CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS
AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS
SCATTERED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Local storm report, Jun 30, 11:59 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
1159 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         OLD PASCAGOULA @ DEBBUSBY
                                          RD ROAD WASHED OUT

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         SCHILLINGER RD @ SOUTH
                                          GATE ROAD WASHED OUT

1100 PM    GRAND BAY                 AL   WIND DAMAGE
06/30/03   MOBILE                         OLD NORTH ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FORT LAKE ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FRED FREELAND ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         COY SMITH HWY TREES ACROSS
                                          ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         BOOTHTOWN AT LOTT RD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         AVE B AT 3RD @ 4TH TREES
                                          ACROSS ROAD

JFB
Local storm report, Jul 1, 1:10 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
110 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PISGAH                    MS   WIND DAMAGE
06/30/03   GREENE                         TREES & POWER LINES DOWN

900 PM    COUNTY WIDE               MS   FLASH FLOOD
06/30/03   STONE                          MULITPLE ROADS CLOSED

JFB
Local storm report, Jul 1, 3:24 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
324 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 AM    NORTH BALDWIN             AL   WIND DAMAGE
07/01/03   BALDWIN                        TREES DOWN ACROSS
                                          INTERSTATE 65/34 MILE
                                          MARKER

130 AM    COUNTY WIDE               AL   FLASH FLOOD
07/01/03   BALDWIN                        MULTIPLE ROADS CLOSED
                                          ACROSS COUNTY. BRIDGE
                                          WASHED OUT IN RABUN.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

9.7 hours before the tornado, 143 km from the path. July 1, 2003.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 158 joules per kilogram, CIN -85, lifted condensation level 1001 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
986 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

2.3 hours after it, 143 km from the path. July 1, 2003.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -7, lifted condensation level 555 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 449 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
202 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
762 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of July 1, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 15:29 AM CDTF0Montgomery, AL4.760$40,000
July 12:50 PM EDTF0Coffee, GA0.5100
July 12:50 PM CDTF0Collin, TX0.130
July 15:00 PM EDTF1Morgan, GA3.075$180,000
July 16:00 PM EDTF0Colquitt, GA3.0100$70,000
July 18:05 PM EDTF1Jenkins, GA4.575
July 110:47 PM EDTF2Bulloch, GA7.0100
July 111:03 PM EDTF2Screven, GA6.0500
July 111:10 PM EDTF1Bulloch, GA3.0100
July 112:02 AM EDTF1Hampton, SC10.0100
July 11:15 AM EDTF1Colleton, SC1.0100
July 11:26 AM EDTF0Laurens, SC3.0200$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.